Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
Question: Hypothyroidism and morphine questions
|hadabaday2day - Mon Dec 24, 2007 6:39 pm||
My mother is recently suffering from severe short term memory loss. She often doesn't remember huge events. She has hypothyroidism and has been taking morphine for another condition. She has also been having dizziness and heart palps since the memory loss started. Her dr took her off zoloft to see if that was the problem, but to no avail. Isn't it possible that she is not metabolizing the morphine fast enough and is actually overdosing on it? I have heard that morphine and hypothyroidism are contraindicated. Thank you for your help.
|Dr. Chan Lowe - Wed Dec 26, 2007 8:00 pm||
Hypothyroidism does cause a general slowing of the body's metabolism. This could potentially cause the body to metabolize morphine although I am not completely certain of this.
Symptoms of morphine overdose include pinpoint pupils, excessive sleepiness, constipation and at increasing doses of morphine depressed respirations and ultimately cessation of breathing.
The hypothyroidism itself could cause fatigue and many symptoms similar to morphine overdose since both cause a slowing of the body. (It would not be expected to cause pinpoint pupils.)
If you are concerned this certainly would be something to discuss with your mother's doctor.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.